Alert archive / Alabama / Tornado Warnings in 2003
Tornado Warning 20, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at May 5, 2003, 1:25 PM CDT for Marshall County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2003, 1:25 PM CDT (18:25 UTC)
- Expired
- May 5, 2003, 1:50 PM CDT
- In force
- 25 min
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
County Marshall County, AL
The radar
The Northeast Alabama radar (KHTX), 68 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 8:50 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1048 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 616 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 299 m²/s²
- 0-3 km storm-relative helicity
- 345 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
324 WFUS54 KHUN 051825 TORHUN ALC095-051850- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE HUNTSVILLE AL 119 PM CDT MON MAY 5 2003 THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A * TORNADO WARNING FOR... MARSHALL COUNTY IN NORTHEAST ALABAMA * UNTIL 150 PM CDT * AT 119 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO NEAR JOPPA OR 15 MILES SOUTHWEST OF GUNTERSVILLE...MOVING EAST AT 55 MPH. POWER LINES AND TREES WERE DOWN FROM THIS VIOLENT STORM BETWEEN WEST POINT AND VINEMONT AT 115 PM IN CULLMAN COUNTY. * LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...MOUNTAIN VIEW RABBIT TOWN...AND HIGH POINT. THIS STORM SHOWS STRONG ROTATION...AND MAY PRODUCE A TORNADO AT ANY TIME. DO NOT WAIT...GO TO A SAFE PLACE NOW DO NOT STOP UNDER BRIDGES OR HIGHWAY OVERPASSES...SINCE THEY OFFER NO PROTECTION FROM TORNADO WINDS. LAT...LON 3442 8658 3416 8630 3450 8616 $$ JDG
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at May 5, 10:00 AM CDT, 3 hours 25 minutes earlier.
Area forecast discussion, May 5, 10:00 AM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 1000 AM CDT MON MAY 5 2003 ...FORECAST CHALLENGES FOR UPDATE ARE PLENTIFUL... T-STORM ACTIVITY CONTINUES ACROSS SOUTHEAST U.S. DUE TO APPROACHING STORM SYSTEM. WV IMAGERY INDICATES DRYING IN MID LAYERS WITH UPPER JET PUNCHING INTO MS VALLEY ATTM. DEWPOINTS APPROACHING 70F DEGREE MARK AS GRADIENT TIGHTENS AHEAD OF SYSTEM. WINDS GUSTING TO 25-30 MPH RANGE COURTESY OF 50KT WINDS JUST OFF SURFACE PER NASHVILLE 12Z SOUNDING. ENTIRE AREA CURRENTLY UNDER MODERATE RISK FOR SEVERE WEATHER GIVEN EXTREMELY UNSTABLE AIRMASS IN PLACE. UPPER LEVEL JET FORECAST TO MOVE ACROSS AREA THIS AFTERNOON WITH REGION IN RIGHT REAR QUADRANT BY 00Z ACCORDING TO LATEST RUC DATA. RUC INDICATING MUCH STRONGER CAPES ACROSS AREA BY 21Z IN 3000-4000 J/KG RANGE WITH 70F DEWPOINT. LI/S DROP TO -9 WITH HELICITIES 400-500 M2/S2. RESIDUAL BOUNDARIES WILL ENHANCE TORNADO THREAT THROUGH AFTERNOON AS AIRMASS BECOMES INCREASINGLY UNSTABLE. MESOETA SOUNDING INDICATE LCLS DROPPING TO 2400 FEET...MORE THAN SUFFICIENT FOR TORNADIC ACTIVITY. BRN SHEAR VALUES REMAIN OVER 100 THROUGHOUT AFTERNOON...SUGGESTING POTENTIAL FOR SUPERCELLS CONTINUES DURING MOST OF DAY. WILL WAIT FOR 15Z OBS TO COME IN BEFORE UPDATING ZONES. AT THIS TIME...PLAN TO EXTEND WIND ADVISORY THROUGH 4 PM WITH POTENTIAL FOR MIXING THROUGHOUT AFTERNOON. UPDATE OUT BY 16Z WITH ONLY MINOR TWEAKS PLANNED FOR NOW. .HUN...TORNADO WATCH FOR MOST OF NORTHERN ALABAMA UNTIL 3 PM. WIND ADVISORY FOR ALL OF NORTHERN ALABAMA UNTIL 4 PM TODAY. BRIDENSTINE
Hazardous weather outlook, May 5, 1:00 PM CDT, 25 minutes before
ALZ001>010-016-060230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 100 PM CDT MON MAY 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA. .DAY ONE...(THIS AFTERNOON)... STRONG TO SEVERE THUNDERSTORMS WILL MOVE EAST ACROSS NORTHERN ALABAMA THIS AFTERNOON INTO THIS EVENING. EXTREMELY UNSTABLE AIR IN PLACE ACROSS THE REGION WILL ALLOW FOR CONTINUED DEVELOPMENT OVER THE AREA. LARGE HAIL...DAMAGING WINDS TO 70 MPH AND A FEW TORNADOES WILL BE POSSIBLE AS THE AFTERNOON WEARS ON. IN ADDITION TO THE SEVERE THREAT...FREQUENT LIGHTNING AND VERY HEAVY RAINFALL WILL ALSO BE A CONCERN. THE SEVERE WEATHER THREAT WILL LIKELY CONTINUE INTO THE EVENING AS STRONG TO SEVERE STORMS ARE EXPECTED TO CONTINUE TO DEVELOP. .DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)... A STATIONARY FRONTAL BOUNDARY ACROSS THE TENNESSEE VALLEY WILL KEEP THE WEATHER ACTIVE ACROSS THE REGION THROUGH AT LEAST WEDNESDAY. FLASH FLOODING COULD BECOME AN ADDITIONAL THREAT BY WEDNESDAY IF THUNDERSTORM COMPLEXES REPEATEDLY MOVE ACROSS THE AREA DURING THE EARLY PART OF THE WEEK. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NEEDED THIS AFTERNOON AND TONIGHT. ACTIVATION MAY BE REQUIRED AGAIN BY TUESDAY AFTERNOON. STAY TUNED FOR FURTHER WEATHER UPDATES CONCERNING THIS DANGEROUS WEATHER SITUATION. BRIDENSTINE
In the hours before
Special weather statement, May 5, 7:54 AM CDT, 5 hours 31 minutes before
ALZ001>010-016-051400- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE HUNTSVILLE AL 754 AM CDT MON MAY 5 2003 ...A TORNADO WATCH REMAINS IN EFFECT FOR MUCH OF NORTHERN ALABAMA UNTIL 11 AM CDT...ANOTHER TORNADO WATCH REMAINS IN EFFECT FOR DE KALB COUNTY UNTIL 9 AM CDT... A LINE OF STRONG THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEAST AT 25 MPH FROM ALONG A LINE EXTENDING NORTHEAST FROM NEAR HANCEVILLE...EXTENDING NORTHEAST TO FORT PAYNE THROUGH 9 AM. OTHER SCATTERED STRONG THUNDERSTORMS WILL CONTINUE TO DEVELOP FROM NEAR MOULTON IN LAWRENCE COUNTY...EXTENDING NORTHEAST TO NEAR OWENS CROSSROADS...THEN FURTHER NORTHEAST TO NEAR SCOTTSBORO. WIND GUSTS TO 45 MPH ALONG WITH FREQUENT LIGHTNING...VERY HEAVY RAINFALL AND SMALL HAIL CAN BE EXPECTED WITH THE STORMS. IF YOU ARE IN THE PATH OF ANY OF THESE STORMS...MOVE INDOORS AND AWAY FROM WINDOWS. STAY TUNED FOR LATER STATEMENTS REGARDING THIS RAPIDLY DEVELOPING WEATHER SITUATION. TROUTMAN
Special weather statement, May 5, 9:07 AM CDT, 4 hours 18 minutes before
ALZ001>010-016-051530- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE HUNTSVILLE AL 907 AM CDT MON MAY 5 2003 ...A TORNADO WATCH REMAINS IN EFFECT FOR MUCH OF NORTHERN ALABAMA UNTIL 11 AM CDT... ...A NEW TORNADO WATCH IS IN EFFECT FOR DE KALB...JACKSON...MARSHALL AND CULLMAN COUNTIES UNTIL 3 PM CDT... A VERY UNSTABLE ATMOSPHERE EXISTS ACROSS NORTHERN ALABAMA. STRONG TO SEVERE THUNDERSTORMS CAN DEVELOP AT ANY TIME DURING THE DAY. AT 9 AM CDT...A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS LOCATED FROM FROM SOUTH OF VERNON TO JASPER...TO COLONY...MOVING EAST AT 45 MPH. OTHER SHOWERS AND THUNDERSTORMS WERE DEVELOPING ELSEWHERE OVER THE TENNESSEE VALLEY. GENERAL MOVEMENT IS EAST AT 40-45 MPH. WIND GUSTS TO 50 MPH...SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND VERY HEAVY RAINS WILL ACCOMPANY THE STRONGER STORMS. IF YOU ARE IN THE PATH OF ANY OF THESE STORMS...MOVE INDOORS AND AWAY FROM WINDOWS. STAY TUNED FOR LATER STATEMENTS REGARDING THIS RAPIDLY DEVELOPING WEATHER SITUATION. BOYD
Local storm report, May 5, 10:25 AM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1025 AM CDT MON MAY 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 AM BRIDGEPORT AL 0.75 IN HAIL
05/05/03 JACKSON PENNY SIZE HAIL. REPORTED
BY LOCAL LAW ENFORCEMENT.
0600 AM 3NE ALBERTVILLE AL WIND DAMAGE
05/05/03 MARSHALL FEW POWER LINES AND LARGE
LIMBS DOWN. REPORTED BY
LOCAL ELECTRIC COMPANY.
0610 AM PAINTER AL WIND DAMAGE
05/05/03 DEKALB FEW POWER LINES AND LARGE
LIMBS DOWN. REPORTED BY
LOCAL ELECTRIC COMPANY.Special weather statement, May 5, 10:37 AM CDT, 2 hours 48 minutes before
ALZ001>010-016-051700- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1037 AM CDT MON MAY 5 2003 ...A TORNADO WATCH REMAINS IN EFFECT FOR ALL OF NORTHERN ALABAMA THROUGH 3 CDT... A VERY UNSTABLE ATMOSPHERE EXISTS ACROSS NORTHERN ALABAMA. STRONG TO SEVERE THUNDERSTORMS CAN DEVELOP AT ANY TIME TODAY OVER THE REGION. AT 1030 AM CDT...A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS LOCATED OVER NORTH CENTRAL MISSISSIPPI...FROM SOUTH OF TUPELO...OVER MUCH OF MARION AND WINSTON COUNTY...AND WESTERN CULLMAN COUNTY...MOVING EAST NORTHEAST AT 45 MPH. THIS LINE OF STORMS WILL AFFECT FRANKLIN... LAWRENCE...CULLMAN...MORGAN...MADISON...AND MARSHALL COUNTIES THROUGH NOON. WIND GUSTS TO 50 MPH...SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND VERY HEAVY RAINS WILL ACCOMPANY THE STRONGER STORMS. IF YOU ARE IN THE PATH OF ANY OF THESE STORMS...MOVE INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED FOR LATER STATEMENTS REGARDING THIS RAPIDLY DEVELOPING...AND POTENTIALLY DANGEROUS WEATHER SITUATION. BOYD
Special weather statement, May 5, 12:02 PM CDT, 1 hour 23 minutes before
ALZ001>010-016-051830- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1202 PM CDT MON MAY 5 2003 ...A TORNADO WATCH REMAINS IN EFFECT FOR ALL OF NORTHERN ALABAMA THROUGH 3 CDT... A MODERATE TO HIGH RISK OF SEVERE THUNDERSTORMS...WITH POSSIBLE TORNADOES CONTINUES ACROSS NORTHERN ALABAMA. STRONG TO SEVERE THUNDERSTORMS CAN DEVELOP AT ANY TIME THIS AFTERNOON OVER THE REGION. AT NOON CDT...A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS LOCATED FROM EAST CENTRAL MISSISSIPPI...OVER MUCH OF FRANKLIN...LAWRENCE... MORGAN...AND CULLMAN COUNTIES. MOVEMENT OF THESE STORMS IS EAST TO NORTHEAST AROUND 45 MPH. THESE STORMS WILL AFFECT MUCH OF NORTHERN ALABAMA WEST OF I 65...ALONG WITH MARSHALL AND DE KALB COUNTIES THROUGH 130 PM CDT. WIND GUSTS TO 50 MPH...SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND VERY HEAVY RAINS WILL ACCOMPANY THE STRONGER STORMS. IF YOU ARE IN THE PATH OF ANY OF THESE STORMS...MOVE INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED FOR LATER STATEMENTS REGARDING THIS RAPIDLY DEVELOPING...AND POTENTIALLY DANGEROUS WEATHER SITUATION. BOYD
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 5:16 AM CDT | Severe Thunderstorm Warning | HUN | Morgan | 29 min |
| May 5, 5:23 AM CDT | Severe Thunderstorm Warning | HUN | Jackson | 52 min |
| May 5, 5:54 AM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Marshall | 21 min |
| May 5, 11:38 AM CDT | Severe Thunderstorm Warning | HUN | Franklin, Lawrence | 22 min |
| May 5, 12:13 PM CDT | Severe Thunderstorm Warning | HUN | Limestone, Morgan | 17 min |
| May 5, 12:19 PM CDT | Severe Thunderstorm Warning | HUN | Madison | 26 min |
| May 5, 12:45 PM CDT | Severe Thunderstorm Warning | HUN | Madison | 35 min |
| May 5, 12:56 PM CDT | Severe Thunderstorm Warning | HUN | Cullman, Morgan | 34 min |
| May 5, 1:10 PM CDT | Tornado Warning | HUN | Cullman | 20 min |
| May 5, 1:38 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 37 min |
| May 5, 1:55 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Marshall | 35 min |
| May 5, 2:01 PM CDT | Severe Thunderstorm Warning | HUN | Limestone | 29 min |
Nearby
Tornado Warnings in Alabama, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.